Study of depression from prostate drugs loses the signal by including past users

Response to: Hagberg KW, Divan HA, Nickel JC, Jick SS. Risk of incident antidepressant-treated depression associated with use of 5α-reductase inhibitors compared with use of α-blockers in men with benign prostatic hyperplasia: a population-based study using the Clinical Practice Research Datalink. Pharmacotherapy. 2017. doi:10.1002/phar.1925 SUMMARY: Hagberg et al, 2017 fails to assess the risk of … Read more

Study of ED risk loses the signal by including past users of finasteride

There is a major limitation: the analysis included past and recent users of 5ARIs, as well as current users. Past users are defined as those who stopped taking a 5ARI at least 91 days before getting diagnosed or treated for ED. Recent users are those who last took the drug 31-90 days before diagnosis or treatment for ED.

Mind the gaps: remarks on the evidence base

This post makes a few not-so-obvious points about the sprawling literature on finasteride and 5-alpha syndrome. If you are new to this literature, consider starting with a brief history of the research and a guide for researchers. Those pages describe what is in the literature, but it is also important to discern what is not … Read more

2023 – year in review

Fitness influencers and physicians raised alarms about risks of finasteride for hair loss this year, reaching millions of people through tweets, videos and podcasts. On the regulatory front, in France boxed warnings were added to finasteride packaging. Health Canada added a warning about suicidality while the UK regulator launched a safety review. Forty-four relevant research … Read more

Temperature check on recent literature

5-alpha syndrome (post-finasteride syndrome) is appearing more regularly in the medical literature. Recent articles show slightly more openness to the syndrome as legitimate, especially in the fields of andrology and sexual medicine. But they continue to recycle old arguments that pin the problem on the patient, such as pre-existing psychological and sexual disorders, a nocebo … Read more

Response to Dr. Ralph Trüeb’s writings on post-finasteride syndrome

A drug-induced syndrome is all in the mind, a Swiss doctor wrote. Editors of the journals had past ties to the drug maker. Men turn to finasteride to try to save their hair, but they might end up with a severe and lasting disability.1 There are countless stories online, usually anonymous because of the embarrassing … Read more

Seeking a medical sign of genital numbness

Some post-5ARI patients experience genital numbness. This symptom can be assessed, but the tests are not easily accessible. This post gives an overview of medical tests which could yield signs of genital numbness and other abnormalities.

How Merck buried finasteride’s full impact on hormone signaling

Merck held that finasteride had a simple and selective mechanism. In fact, it disrupts hormonal pathways much more broadly. These pathways support the brain, reproductive system and other organs. Merck’s selective account concealed risks which would surface in the decades after approval of Propecia.